1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Paradox Of Glucose Reading And Symptoms

Discussion in 'Reactive Hypoglycemia' started by Erin, Sep 10, 2018.

  1. Erin

    Erin Type 2 · Well-Known Member

    Messages:
    741
    Likes Received:
    196
    Trophy Points:
    103
    Is it possible to have elevated glucose meter numbers and yet hyperglycemia?

    I seem to have both.

    Erin
     
  2. Guzzler

    Guzzler Type 2 · Master

    Messages:
    10,578
    Likes Received:
    6,976
    Trophy Points:
    278
    Sorry, I'm confused. Do you mean that you have the symptoms of hypoglycaemia but your meter is showing normal or high bg levels?
     
    • Like Like x 1
  3. Erin

    Erin Type 2 · Well-Known Member

    Messages:
    741
    Likes Received:
    196
    Trophy Points:
    103
    Dear Guzzler, sorry if I was unclear; The meter shows higher than normal/average blood sugar numbers
    (e.g. 5-7), yet the symptoms I have are of hyperglycmia, which *should * show lower than typical 11-13 (now elevated glucose dose doubled recently). I have had tremors, short sleep cycle, and hunger at night,
    excessive energy and speediness, and heart palpitations. Other medical factors I posted may have an
    interactive effect. But the red alert is that if I eat more I feel much better.

    Thanks for reading.
    \

    Erin
     
    • Like Like x 1
  4. Guzzler

    Guzzler Type 2 · Master

    Messages:
    10,578
    Likes Received:
    6,976
    Trophy Points:
    278
    Ah, I see the misunderstanding now. Thank you. So your meter is showing higher than normal blood glucose levels (hyperglycaemia) but you are experiencing symptoms of lower than normal levels (hypoglycaemia).
     
  5. Mr_Pot

    Mr_Pot Type 2 · Well-Known Member

    Messages:
    4,575
    Likes Received:
    2,091
    Trophy Points:
    178
    Not suprising you have both as they are the same thing.
     
    • Agree Agree x 1
  6. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    13,377
    Likes Received:
    16,198
    Trophy Points:
    298
    Hi @Erin
    Do you mean Hypoglycaemia? And elevated glucose levels?

    If so, yes.

    It depends on your first insulin response, if it is weak like mine, then hyperglycaemia is certain. Before diagnosis I also had hyperinsulinaemia, high insulin resistance and high circulating insulin, then of course, fluctuations in blood glucose levels which gives you all the symptoms. When I was misdiagnosed with T2, my Hyperglycaemia levels were thirty mmols! That was my highest reading.
    But of course my fasting levels were either normal or coming down from the hyper.
    My pancreas, would over compensate for the initial response and my secondary response would overshoot to produce excessive insulin.

    I would hyper then hypo, after having carbs.
    So of course you can have both hyperglycaemia and hypoglycaemia!
     
  7. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    13,377
    Likes Received:
    16,198
    Trophy Points:
    298
    I've just read the other posts,
    A lot of the symptoms could possibly be the fluctuating blood glucose levels, if you are getting levels consistently high and low (ish), the drops will give you the symptoms you describe and eating will relieve the symptoms for a time.
    Your body will adapt to normal levels eventually depending on your balance of foods, exercise and medication.
    You might be struggling to get through the carb flu phase of low carb, and eating something that isn't, to relieve the symptoms will only make the transition longer.

    Best wishes
     
    • Like Like x 2
  8. Erin

    Erin Type 2 · Well-Known Member

    Messages:
    741
    Likes Received:
    196
    Trophy Points:
    103
    Hmmmm, I am still of glyclazide, not insulin and at the lower range at that. I suspect the abrupt
    lithium discontinuation after 35 years on it, may have an effect. Search the medical sites now, and
    I see there is a strong association between lithium and diabetes, one way or another.

    Yes, it does seem to be both hypo and hyper, maybe brittle as they call it, or if I can hope for
    another miracle, maybe reversal of diabetes.

    Thank you.

    Irene
     
    • Like Like x 1
  9. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    13,377
    Likes Received:
    16,198
    Trophy Points:
    298
    That will do it for certain!

    Glicizide is a decent drug to relieve hyperglycaemia, but as you do get towards normal blood levels, the dosage should be adjusted to prevent hypoglycaemia and possibly false hypos, as a quick drop will almost certainly give you those symptoms.

    If you are getting good fasting levels and also on low carb, having a conversation with your GP is what I would do.
    I don't know enough about lithium withdrawal to comment but any similar drug cold turkey, will be difficult to adapt to.

    Best wishes
     
    • Like Like x 1
    • Agree Agree x 1
  10. Erin

    Erin Type 2 · Well-Known Member

    Messages:
    741
    Likes Received:
    196
    Trophy Points:
    103

    Thank you,

    I tend to agree that crisis mode - my mother's death, (emotional and physical, and pharmaceutical, and withdrawals, and flu, and thyroid dose fluctuations) and sheer exhaustion with forgetfulness of pill and food routine, within a time period of two-three months, may have had some influence on "stability".

    Thanks so much for your consideration.
     
    • Like Like x 2
  11. Erin

    Erin Type 2 · Well-Known Member

    Messages:
    741
    Likes Received:
    196
    Trophy Points:
    103
    November 2018: Relapse of bipolar after 6 months; straight from the Horse's Mouth- Kraepelin, and my doctor's prediction. Remarkable similarity of symptoms of mania and depression; mysteriously physical. Back on li at slow dose, hard to climb that hill.

    As for blood sugar - interesting decrease upon gradual treatment;

    Seeing my dr. soon. I suppose I am lucky that li still works after 35 yrs. approx. of use, and then discontinuation.

    Erin
     
    • Hug Hug x 1
  12. carnabychick

    carnabychick Type 2 · Well-Known Member

    Messages:
    95
    Likes Received:
    13
    Trophy Points:
    68
    Hi sorry for jumping in but thats what happens with me, I can go from 11 to below 4 within hours and get normal fasting levels! So yeah I agree you can both hyper and hypo, just a pain when you loose hypo awareness and don’t t realise until you feel a bit weird lol.
     
  13. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    13,377
    Likes Received:
    16,198
    Trophy Points:
    298
    It has been suggested by quite a lot of research that because of insulin resistance and high circulating insulin in T2, your initial insulin response is not enough to cope with the glucose derived from a carby meal. If you are carb intolerant, the rollercoaster ride of your fluctuating blood glucose levels will give you the symptoms of hypoglycaemia.
    That is why low carb, high fat diet works.
    It does not spike you high enough to cause the hyper/ hypo reading you will get from a carby meal.
    It is the same with RH, no hyper, no hypos!
     
  14. carnabychick

    carnabychick Type 2 · Well-Known Member

    Messages:
    95
    Likes Received:
    13
    Trophy Points:
    68
    I’m in no meds at mo due to stopping Victoza and awaiting to see the DSN so could that explain the recurrence of my spikes?
     
  15. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    13,377
    Likes Received:
    16,198
    Trophy Points:
    298
    Yes, it could.
    But it would be interesting to see your readings over the next few weeks.
    If it was me and I had plenty of test strips, I would be monitoring my blood glucose levels in earnest. Probably, pre meal, one hour and two hours, and possibly every thirty minutes post prandial, if I was upping my carb intake, or because of higher fat or a lot of protein.
     
  16. carnabychick

    carnabychick Type 2 · Well-Known Member

    Messages:
    95
    Likes Received:
    13
    Trophy Points:
    68
    Been doing so and I’m eating 3 small meals a day as my tummy still thinks I’m on Victoza but today 3 hours after dinner I was 9.8, also checked my urine and it was ++ for glucose
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook